Idaho, 2020

Wildfire in Idaho, August 6, 2020

August 6, 2020 · NWS PIH · 1 event in 1 county or zone

A 1,500 acre fire occurred at the Idaho National Laboratory Site on August 6th No structures were threatened and it began near mile marker 259 adjacent to the rest area on US Highway 26 and about 1 mile northeast of the Radioactive Waste Management Complex. Seven fire trucks and 4 bulldozers from both INL and the BLM responded to the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 1,500 acre fire occurred at the Idaho National Laboratory Site on August 6th No structures were threatened and it began near mile marker 259 adjacent to the rest area on US Highway 26 and about 1 mile northeast of the Radioactive Waste Management Complex. Seven fire trucks and 4 bulldozers from both INL and the BLM responded to the fire. It was contained by the afternoon of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 1:14 AM MST, 46 minutes earlier.

Area forecast discussion, Aug 6, 1:14 AM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
214 AM MDT Thu Aug 6 2020

.SHORT TERM...Thursday and Friday...Showers and thunderstorms
exiting to the north early this morning; but this is only a short break
before activity is expected to develop again this afternoon.
Favored areas for thunderstorms today include the Central
Mountains, the Southern Highlands, East Magic Valley, South Snake
River and Raft River areas. Wind gusts to 55 mph are possible from
these thunderstorms, along with frequent lightning, microbursts and
outflow boundaries (winds associated with a thunderstorm but have
outran their origin). The Upper Snake Plain is not necessarily out
of the risk area but most models are showing activity diminishing
before reaching that region. Meanwhile, increasing sustained
winds from the southwest are anticipated during the day today with
gusts upward of 35 mph at the surface (regardless of any
thunderstorm activity). Winds improve after 3z this evening.
Tomorrow does not look to bring precipitation in the wake a the
frontal boundary today; though cooler temperatures are expected. A
good 5 degree or so drop will be noted in comparison to today (I
guess we will take what we can get).
ND

.LONG TERM...Saturday through Thursday...The upcoming weekend
continues to look dry as Idaho becomes set up into a zonal flow
pattern. Little change in the overall weather pattern is forecast
through Tuesday. Seasonal temperature variations can be expected
with minimal or no chances for precipitation. By Wednesday,
moisture begins to arrive back into our region from the southwest
and will bring the next chance for showers and thunderstorms in
the forecast.
ND

&&

.AVIATION...Lingering mid-layer cloud deck after overnight showers
and thunderstorms will start the morning. Concerns in the
forecast today will be dependent on VCTS or TS on station
beginning early afternoon and continuing through late evening.
Chances for outflow winds and gusty winds from a collapsing
thunderstorms are possible. In addition, increasing sustained winds
from the southwest are anticipated during the same time period
with gusts upward of 35 mph at the surface; particularly at DIJ, PIH
and IDA. Look for conditions to improve after 03Z.
ND

&&

.FIRE WEATHER...Red flag warnings are in effect for portions of the
central mountains for scattered thunderstorms this afternoon. Red
flag warnings are in effect for the Snake Plain into the eastern and
southeast highlands for this afternoon for the combination of low
humidity and gusty winds. Gusty winds and low humidity may remain
possible in the Arco Desert on Friday.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
evening for IDZ410-413-425.

Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ475-476.

&&

In the hours before

Special weather statement, Aug 5, 8:15 PM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
915 PM MDT Wed Aug 5 2020

IDZ058-062-060415-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
915 PM MDT Wed Aug 5 2020

...THUNDERSTORM MOVING NORTH TOWARD LAVA HOT SPRINGS THROUGH 1015 PM
MDT...

At 913 PM MDT, Doppler radar was tracking a thunderstorm 7 miles
northeast of Downey, moving north at 15 mph.

Brief moderate rain, frequent lighting, and wind gusts to 40 mph are
possible with this storm as it moves north through Lava Hot Springs
through 10 PM MDT.

Locations impacted include...
Lava Hot Springs, Downey and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 11192 4244 11216 4278 11215 4274 11178
TIME...MOT...LOC 0313Z 188DEG 10KT 4251 11203

Huston
Special weather statement, Aug 5, 8:49 PM MST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
949 PM MDT Wed Aug 5 2020

IDZ054-058-062-060430-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
949 PM MDT Wed Aug 5 2020

...THUNDERSTORM NORTH OF LAVA HOT SPRINGS MOVING NORTH THROUGH
CHESTERFIELD RESERVOIR THROUGH 1030 PM MDT...

At 945 PM MDT, Doppler radar was tracking an active thunderstorm
north of Lava Hot Springs, moving north at 30 mph.

Brief moderate rain, frequent lightning, and wind gusts to 40 mph
are possible with this storm as it moves north through Chesterfield
Reservoir and into rural eastern Bingham County through 1030 PM MDT.

Locations impacted include...
Chesterfield Reservoir, Chesterfield, Bancroft, Cutthroat Trout
Campground and Trail Creek Campground.

LAT...LON 4263 11189 4267 11209 4324 11215 4322 11172
TIME...MOT...LOC 0345Z 184DEG 27KT 4282 11199

Huston
Special weather statement, Aug 5, 8:53 PM MST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
953 PM MDT Wed Aug 5 2020

IDZ071-072-060445-
Frank Church Wilderness ID-Sawtooth/Stanley Basin ID-
953 PM MDT Wed Aug 5 2020

...THUNDERSTORM MOVING NORTH TOWARD REDFISH LAKE AND STANLEY THROUGH
1045 PM MDT...

At 950 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stanley, moving north at 10 mph.

Brief moderate rain, frequent lightning, and wind gusts to 40 mph
are possible with this storm as it moves north through Redfish Lake
to Stanley by 1045 PM MDT.

Locations impacted include...
Stanley, Sunbeam and Redfish Lake.

LAT...LON 4437 11506 4434 11469 4400 11480 4402 11503
      4403 11505 4406 11505 4408 11502 4408 11501
      4409 11500 4410 11502 4412 11505 4415 11502
      4416 11503 4417 11505
TIME...MOT...LOC 0350Z 186DEG 10KT 4409 11492

Huston
Local storm report, Aug 5, 9:24 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1024 PM MDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     SHOSHONE                42.94N 114.40W
08/05/2020                   LINCOLN            ID   MESONET

            MEDIA REPORT OF DOWNED PINE TREE AND BROKEN BRANCHES IN
            SHOSHONE. NEARBY MESONET SITES GUSTED 38-41 MPH DURING
            EVENT.

&&

MH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Arco-Mud Lake Desert

When
August 6, 2:00 AM MST to 5:00 PM MST
Where
Arco-Mud Lake Desert forecast zone
Reported by
Fire Department/Rescue
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

A 1,500 acre fire occurred at the Idaho National Laboratory Site on August 6th No structures were threatened and it began near mile marker 259 adjacent to the rest area on US Highway 26 and about 1 mile northeast of the Radioactive Waste Management Complex. Seven fire trucks and 4 bulldozers from both INL and the BLM responded to the fire. It was contained by the afternoon of August 6th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916440.